Georgia, 2012

Damaging Wind in Georgia, August 19, 2012

August 19, 2012 · NWS CHS · 1 event in 1 county or zone

With a high amplitude long wave trough aloft, and with a cold front positioned to the north, scattered severe thunderstorms developed in the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

With a high amplitude long wave trough aloft, and with a cold front positioned to the north, scattered severe thunderstorms developed in the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 9:45 AM EST, 44 minutes earlier.

Area forecast discussion, Aug 19, 9:45 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT SUN AUG 19 2012

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM FOR MUCH OF
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA...

.SYNOPSIS...
A WEAK COLD FRONT WILL LINGER JUST NORTH AND WEST OF THE AREA THROUGH
TUESDAY...THEN MOVE OFFSHORE AND DISSIPATE BY WEDNESDAY AS A WEAK AREA
OF HIGH PRESSURE BUILDS INTO THE NORTHEAST STATES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED ALL GRIDDED AND TEXT PRODUCTS TO HIGHLIGHT SEVERE TSTM
WATCH NUMBER 585 UNTIL 6 PM.

WIDESPREAD SHOWERS/TSTMS ASSOCIATED WITH THE TAIL END OF A
SHORTWAVE MOVING THROUGH THE FOOTHILLS OF NORTH CAROLINA WILL
GRADUALLY WORK SOUTHWEST-NORTHEAST THROUGH MUCH OF THE FORECAST
AREA TODAY. A FAVORABLE UPPER FORCING PATTERN FEATURING WEAK DPVA
AND UPPER DIFLUENCE COUPLED WITH HIGH PWATS AND WEAK-MODERATE
INSTABILITY SUGGEST MANY AREAS WILL SEE MEASURABLE RAINFALL TODAY.
MODELS ARE HANDING THE MOVEMENT AND POSITION OF THE CURRENT
ACTIVITY VERY POORLY THIS MORNING WHICH DOES LEAD TO SOME
UNCERTAINLY ON HOW THINGS WILL EVOLVE LATER THIS AFTERNOON.
COMPLICATING MATTERS IS THE CONVECTION CURRENTLY LINING UP ALONG
THE NORTHEAST GULF COAST. CURRENT RADAR TRENDS SUGGEST MUCH OF
THIS ACTIVITY WILL REMAIN TO THE SOUTH AND EXPAND INTO NORTHERN
FLORIDA AND FAR SOUTHEAST GEORGIA...WHICH MAY DISRUPT LOW-LEVEL
MOISTURE ADVECTION NORTH OF THE ALTAMAHA RIVER LATER TODAY.
SHOULD THIS OCCUR...RAIN CHANCES ACROSS THE CWFA MAY UNEXPECTEDLY
DIMINISH RAPIDLY THIS AFTERNOON.

HAVE MADE SOME FAIRLY SIZABLE ADJUSTMENTS TO HOURLY POPS WITH THE
MORNING UPDATE...SHOWING POPS UP TO 90 PERCENT ACROSS THE FAR
WEST...THEN EXPANDING CATEGORICAL POPS OF 80 PERCENT OR GREATER TO
THE AREAS NORTH OF INTERSTATE 16...INCLUDING BEAUFORT AND THE
CHARLESTON METRO AREA. OPTED TO KEEP HIGH-END LIKELY POPS FOR
AREAS FARTHER SOUTH INCLUDING THE SAVANNAH METRO AREA. FURTHER
REFINEMENTS WILL MOST CERTAINLY BE NEEDED AS THE DAY PROGRESSES
AND MESOSCALE TRENDS BECOME MORE APPARENT.

0-6 KM BULK SHEAR OF 30-35 KT COUPLED WITH WEAK-MODERATE
INSTABILITY MAY SUPPORT AN ISOLATED SEVERE TSTM JUST ABOUT ANYTIME
TODAY. THE RISK WILL BE HEAVILY MODULATED BY THE CLOUD COVER THAT
WILL BE IN PLACE...BUT THE RISK MAY BECOME LOCALLY ENHANCED WHERE
POCKETS OF HIGHER INSTABILITY OCCURS. ATTM THIS LOOKS TO BE ALONG
AND EAST OF I-95...INCLUDING THE SAVANNAH-BEAUFORT-WALTERBORO-
CHARLESTON-MONCKS CORNER CORRIDOR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
DEEP UPPER LEVEL TROUGHING WILL PERSIST TONIGHT...WHILE AT THE
SURFACE A WAVE OF LOW PRESSURE WILL SHIFT OFF THE MID-ATLANTIC
COAST CAUSING A COLD FRONT TO DROP TOWARD THE AREA FROM THE NORTH.
THE PRESENCE OF THE FRONT...DEEP LAYERED MOISTURE AND SEVERAL
PASSING SHORT WAVE DISTURBANCES WILL BE ENOUGH TO SUPPORT A CHANCE
OF SHOWERS AND THUNDERSTORMS TONIGHT. LOWS WILL BE IN THE LOWER TO
MID 70S WITH EXTENSIVE CLOUD COVER LIKELY TO PERSIST THROUGH THE
NIGHT.

MONDAY THROUGH TUESDAY...THE UPPER TROUGH WILL MAINTAIN CONTROL
ACROSS THE EASTERN HALF OF THE UNITED STATES WHILE ITS ASSOCIATED
COLD FRONT REMAINS IN THE VICINITY OF THE FORECAST AREA. SEVERAL
FACTORS INDICATE PERIODS OF VERY WET CONDITIONS WILL PERSIST THROUGH
THE PERIOD. MODELS HAVE BEEN CONSISTENTLY SHOWING PWATS AROUND 2
INCHES...IF NOT HIGHER...AS A PERSISTENT SOUTHWESTERLY FLOW ALLOWS
PLENTY OF DEEP TROPICAL MOISTURE TO STREAM ACROSS THE SOUTHEAST.
ALSO...THE UPPER JET WILL EXTEND FROM THE MISSISSIPPI VALLEY UP TO
THE NEW ENGLAND AREA WITH THE 100+ KNOT JET JUST NORTHWEST OF THE
AREA. THIS WILL PROVIDE DECENT LIFT AND AMPLE AMOUNTS OF UPPER LEVEL
DIVERGENCE. CAN NOT RULE OUT AN ISOLATED STRONG TO SEVERE
STORM....BUT WITH SHOWALTER INDICES GENERALLY POSITIVE AND LIFTED
INDICES AROUND -3C...THE SEVERE THREAT APPEARS LOW. ALSO...PLENTY OF
CLOUD COVERAGE WILL AID IN KEEPING MAX TEMPERATURES A FEW DEGREES
BELOW SEASONAL NORMALS WHICH WILL ALSO HINDER THE SEVERE POTENTIAL.
TEMPERATURES WILL TOP OUT IN THE MID TO UPPER 80S BOTH AFTERNOONS
WITH LOW TEMPERATURES DIPPING INTO THE UPPER 60S FAR INLAND AND LOW
70S CLOSER TO THE COAST.

TUESDAY NIGHT THROUGH WEDNESDAY...HEIGHTS WILL SLOWLY BEGIN TO RISE
AS THE UPPER TROUGH STARTS TO WEAKEN. AS THE SURFACE...THE COLD
FRONT WILL PUSH OFFSHORE PRIOR TO DISSIPATING ON WEDNESDAY. MODELS
SHOW A WEAK SHORT WAVE SWINGING ALONG THE WEAKENING TROUGH AXIS...
LIKELY PASSING JUST NORTH OF THE AREA. PWATS WILL TREND DOWNWARD ON
WEDNESDAY...BUT WITH PASSING SHORT WAVE ENERGY...WILL MAINTAIN CHANCE POPS
EVERYWHERE WITH THE HIGHEST POTENTIAL ALONG COASTAL COUNTIES AND THE
NEIGHBORING WATERS. THIS IS WHERE BETTER SURFACE CONVERGENCE WILL
EXIST. HIGH TEMPERATURES WILL ONCE AGAIN TOP OUT IN THE MID TO UPPER
80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
THE WEAKENING UPPER TROUGH WILL STRUGGLE IN MAINTAINING ITS HOLD
OVER THE EASTERN HALF OF THE UNITED STATES THROUGH THE EXTEND
PERIOD. HEIGHTS WILL CONTINUE TO RISE AS THE UPPER RIDGE OVER
CENTRAL UNITED STATES PUSHES EASTWARD. AS THE SURFACE...HIGH
PRESSURE WILL BUILD OVER THE REGION BY LATE WEEK. THIS PATTERN WILL
BE MUCH LESS PRODUCTIVE AT PRODUCING PRECIPITATION...BUT WITH A
PREVAILING ONSHORE FLOW...EXPECT PERIODS OF ISOLATED TO SCATTERED
CONVECTION TO DEVELOP...MAINLY DURING THE TRADITIONAL LATE
AFTERNOON/EARLY EVENING HOURS. TEMPERATURES WILL REMAIN NEAR
SEASONAL NORMALS...IF NOT THEN SLIGHTLY BELOW. OVERALL...EXPECT HIGH
TEMPERATURES IN THE MID TO UPPER 80S AND LOW TEMPERATURES IN THE MID
TO UPPER 60S INLAND AND LOW 70S CLOSER TO THE COAST.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
DRY CONDITIONS WITH VFR CEILINGS/VISIBILITIES ARE EXPECTED TO
PREVAIL AT KCHS AND KSAV THROUGH MID-MORNING. THEN...SHOWERS AND
THUNDERSTORMS WILL DEVELOP AS AN UPPER LEVEL DISTURBANCE INTERACTS
WITH A VERY MOIST AND UNSTABLE AIRMASS. THE POTENTIAL FOR
CONVECTION AT THE TERMINALS APPEARS BEST FROM LATE MORNING INTO
THE EARLY EVENING AND HAVE INCLUDED VICINITY THUNDERSTORMS AND A CB
GROUP DURING THIS TIME PERIOD. A TEMPO GROUP FOR THUNDERSTORMS HAS
ALSO BEEN INCLUDED AT KCHS FROM 15-18Z WHEN UPSTREAM CONVECTION
IS TIMED TO MOVE ACROSS THE TERMINAL. REDUCTIONS IN
CEILINGS/VISIBILITIES TO SUB-VFR LEVELS WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT IMPACT THE TERMINALS. THERE IS SOME SUGGESTION
WITH THE LATEST GUIDANCE THAT MVFR OR LOWER CEILINGS ARE POSSIBLE
LATE TONIGHT ONCE CONVECTION TAPERS OFF.

EXTENDED AVIATION OUTLOOK...MVFR CEILINGS WILL BE POSSIBLE DURING
THE EARLY MORNING HOURS MONDAY AND TUESDAY AS PLENTY OF MOISTURE
RESIDES ACROSS THE AREA. OTHERWISE...SCATTERED CONVECTION MAY BRING
VSBYS DOWN TO MVFR/IFR FOR SHORT PERIODS OF TIME EACH AFTERNOON AND
EVENING.

&&

.MARINE...
A FRONT WILL REMAIN NEARLY STATIONARY NORTHWEST OF THE AREA
TODAY THROUGH TONIGHT...KEEPING A SYNOPTIC SOUTHWEST FLOW IN
PLACE. A WAVE OF LOW PRESSURE TRACKING ALONG THE FRONT WILL CAUSE
LOW LEVEL WINDS TO INCREASE THIS AFTERNOON INTO THIS EVENING...AND
AS A RESULT WINDS AT THE SURFACE COULD INCREASE UPWARDS OF 15-20
KT AT TIMES...HIGHEST OVER THE SOUTH CAROLINA NEAR SHORE WATERS
AND OUTER GEORGIA WATERS. SEAS WILL GENERALLY REMAIN 2-3 FT
THROUGH TONIGHT.

A COLD FRONT WILL APPROACH THE MARINE AREA THROUGH EARLY NEXT WEEK
PRIOR TO DISSIPATING BY WEDNESDAY. OVERALL...EXPECT CONDITIONS TO REMAIN
BELOW SMALL CRAFT CRITERIA...BUT AS THE FRONT NEARS...THE TIGHTENING
PRESSURE GRADIENT WILL LIKELY RESULT IN BRIEF SURGES OF ELEVATED
WINDS AND SEAS. GENERALLY...EXPECT WINDS TO BE NO MORE THAN 15 TO 20
KNOTS AND SEAS NO HIGHER THAN 3 TO 4 FEET THROUGH TUESDAY.
THEREAFTER...MORE TRANQUIL CONDITIONS WILL PERSIST AS HIGH PRESSURE
DEVELOPS INLAND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...JHP/JAQ
LONG TERM...JHP
AVIATION...JHP/JAQ
MARINE...JHP/JAQ
Hazardous weather outlook, Aug 19, 9:49 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1049 AM EDT SUN AUG 19 2012

AMZ330-350-352-354-GAZ101-116>119-137>141-SCZ042>045-047>052-201500-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-EFFINGHAM-INLAND BRYAN-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-
COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-HAMPTON-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
1049 AM EDT SUN AUG 19 2012

...SEVERE THUNDERSTORM WATCH 585 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099-100-114-115-SCZ040-201500-
JENKINS-SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-ALLENDALE-
1049 AM EDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-201500-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1049 AM EDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
GEORGIA OFFSHORE WATERS THIS AFTERNOON. REMAIN ALERT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 8:27 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
927 AM EDT SUN AUG 19 2012

GAZ088-099-100-114-115-191415-
BULLOCH-CANDLER-EVANS-SCREVEN-TATTNALL-
927 AM EDT SUN AUG 19 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...SCREVEN...
EVANS...BULLOCH AND CANDLER COUNTIES THROUGH 1015 AM EDT...

AT 923 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM CANOE POND TO 11
MILES WEST OF COBBTOWN...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...BROOKLET...COBBTOWN...COLLINS...DENMARK...DOVER...GEORGIA
SOUTHERN...HOPEULIKIT...LEEFIELD...METTER...MIDDLEGROUND...NEVILS...
PORTAL...PULASKI...REGISTER...STATESBORO AND WESTSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3243 8219 3247 8219 3253 8215 3256 8209
      3255 8203 3258 8202 3261 8200 3264 8187
      3269 8173 3248 8156 3225 8158 3216 8219
      3236 8225
TIME...MOT...LOC 1327Z 224DEG 29KT 3247 8219 3229 8229
Special weather statement, Aug 19, 9:11 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1011 AM EDT SUN AUG 19 2012

GAZ087-088-099>101-114-115-SCZ040-191500-
ALLENDALE-BULLOCH-CANDLER-EFFINGHAM-EVANS-JENKINS-SCREVEN-TATTNALL-
1011 AM EDT SUN AUG 19 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...SCREVEN...
JENKINS...EVANS...BULLOCH...CANDLER...ALLENDALE AND EFFINGHAM
COUNTIES THROUGH 1100 AM EDT...

AT 1009 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM JENKINS COUNTY
HOSPITAL TO WESTCHESTER TO COLLINS...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...BROOKLET...BURTONS FERRY LANDING...CAPTOLO...COLLINS...
DENMARK...DOVER...EGYPT...EMMALANE...GEORGIA SOUTHERN...HILLTONIA...
HOPEULIKIT...HUNTERS...KILDARE...LEEFIELD...MANASSAS...
MIDDLEGROUND...MILLEN...NEVILS...NEWINGTON...OLIVER...PORTAL...
PULASKI...REGISTER...ROCKY FORD...SCARBORO...STATESBORO...STILSON...
SYLVANIA...WESTSIDE AND WOODCLIFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3218 8219 3245 8191 3282 8202 3296 8151
      3263 8140 3263 8142 3259 8139 3227 8158
      3210 8220
TIME...MOT...LOC 1411Z 252DEG 35KT 3276 8189 3248 8180
          3217 8213
Special weather statement, Aug 19, 9:50 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT SUN AUG 19 2012

SCZ043-044-191530-
DORCHESTER-INLAND COLLETON-
1050 AM EDT SUN AUG 19 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 1130 AM EDT...

AT 1047 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF REEVESVILLE TO CAT HOLE TO ISLANDTON...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CANADYS...DORCHESTER...HARLEYVILLE...INDIAN FIELD...ISLANDTON...
REEVESVILLE...ROUND O...RUFFIN...SAINT GEORGE...SMOAKS...WALTERBORO
AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES SUDDENLY...SOMETIMES
WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE WEATHER IS OBSERVED
OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3333 8049 3330 8049 3328 8047 3326 8043
      3326 8036 3317 8033 3288 8052 3286 8093
      3287 8095 3289 8097 3312 8081 3316 8083
      3317 8082 3334 8051
TIME...MOT...LOC 1450Z 263DEG 32KT 3342 8084 3313 8070
          3289 8092
Special weather statement, Aug 19, 9:54 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 AM EDT SUN AUG 19 2012

GAZ088-100-101-114>116-SCZ040-042-047-191600-
ALLENDALE-BULLOCH-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-INLAND
JASPER-SCREVEN-TATTNALL-
1054 AM EDT SUN AUG 19 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...SCREVEN...
EVANS...BULLOCH...ALLENDALE...EFFINGHAM...HAMPTON...BRYAN AND JASPER
COUNTIES THROUGH NOON EDT...

AT 1051 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF SHIRLEY TO SHAWNEE TO CLAXTON EVANS COUNTY AIRPORT...MOVING EAST
AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAY...CLAXTON...CLYO...DAISY...DENMARK...EBENEZER...EGYPT...GUYTON...
HAGAN...KILDARE...MARLOW...NEVILS...NEWINGTON...PINEORA...RINCON...
SHAWNEE...SPRINGFIELD...STILLWELL...STILSON...ALMEDA INTERSECTION...
COOSAWHATCHIE...CUMMINGS...EARLY BRANCH...ESTILL...FURMAN...
GARNETT...GIFFORD...GILLISONVILLE...GRAHAMVILLE...GRAYS...HAMPTON...
HARDEEVILLE...LAKE WARREN STATE PARK...LENA...LURAY...
MCPHERSONVILLE...PINELAND...PURYSBURGH...RIDGELAND...ROBERTVILLE...
SCOTIA...SHIRLEY...SWITZERLAND...TARBORO...TILLMAN AND VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3210 8204 3243 8153 3285 8150 3289 8104
      3266 8087 3260 8085 3227 8106
TIME...MOT...LOC 1454Z 259DEG 37KT 3278 8137 3245 8139
          3218 8182

The radar

The Charleston,SC radar (KCLX), 44 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
August 19, 10:29 AM EST to 10:30 AM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.300, -81.240

The Effingham County 911 call center relayed a report of a power line down along Long Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410708.